Article Text

Download PDFPDF
Massive metoprolol overdose requiring ECMO: brief review of the evidence behind recommended treatments
  1. Shameen Salam1,
  2. Brandon Nornhold2 and
  3. Jihad Mallat1
  1. 1Critical Care Institute, Cleveland Clinic Abu Dhabi, Abu Dhabi, UAE
  2. 2Department of Clinical Pharmacology, St Vincent’s Hospital and Research Center, Erie, Pennsylvania, USA
  1. Correspondence to Dr Shameen Salam; shameen.salam.ccf{at}gmail.com

Abstract

A man in his late 60s developed shock after ingesting 7500 mg of metoprolol tartrate that was refractory to all medical treatment including hyperinsulinaemic euglycaemia, intravenous lipid emulsion and dialysis, eventually needing rescue extracorporeal membrane oxygenation. A brief review of the recommended treatments in beta-blocker overdose is therefore warranted.

  • toxicology
  • adult intensive care
  • cardiovascular system

Statistics from Altmetric.com

Footnotes

  • Contributors SS drafted the manuscript. BN and JM revised the manuscript for important intellectual content and gave final approval of the version to be published. All authors read and approved the final manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.